MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Paresis (1998); Visual Impairment (2138)
Date of Event 04/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since brain tissue has been resected in another region of the brain than intended with the brainlab device involved, and therewith led or could have led to harm of critical structures within the brain, although: - there is no indication of a systematic error or malfunction of the brainlab navigation device.- corresponding brainlab measures to reduce this already anticipated risk to be as low as reasonably practicable are in place.- according to the hospital it cannot be determined if the clinical outcome for this patient (after the surgeries the patient has a hemiplegia and an impairment of vision (incomplete hemianopsia)) was caused by the resection of tissue in an unintended location with the aid of navigation, or if this impairment would have also occurred if the lesion was resected as intended.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy is a combination of the following factors: an insufficient point acquisition by the user during the patient registrations, not following the brainlab recommendations as required.This caused the brainlab cranial navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy which was as accurate as desired, and at the region of interest for these specific cases.For the first surgery, a shift of the patient's brain might also have occurred in between the preoperative image data and the anatomical situation during the surgery, e.G.Due to the craniotomy and/ or loss of cerebrospinal fluid.Apparently for the first surgery the deviation was not recognized during the necessary continued verification of accuracy throughout the procedure.For the second surgery the deviation has been recognized with the according measures in place (verification of accuracy).There is no indication of a systematic error or malfunction of the brainlab device.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for an open biopsy and tumor resection of a lesion with a size of about 4,4 ccm, located ca.40 mm deep in the brain, has been performed with the aid of the brainlab navigation version 3.1.A pre-operative mri scan was acquired 7 days before the surgery, for use with navigation.During the procedure the surgeon: - positioned the patient in a supine orientation.- performed the initial patient registration (surface matching registration with brainlab z-touch) to match the virtual display of preoperative mri scan to the current patient anatomy and verified the accuracy of registration with a satisfying result.- draped the patient, including exchanging the navigation reference array from unsterile to sterile, and re-verified the accuracy.- performed an open biopsy (for an intrasurgical frozen section analysis) and resected tissue with the aid of navigation and visual inspection.- closed the patient.Directly after the surgery the intrasurgical frozen section analysis revealed that the resected tissue was no tumor tissue.A ct scan was performed immediately and showed that the biopsy and resection had not been performed in the intended location but about 15 mm posterior.The surgeon decided to re-do the surgery with that patient on the same day, also with the aid of navigation.During the second procedure after, the incision had been performed, the surgeon verified the accuracy in the region of interest and determined again an inaccuracy of approximately 7 mm.He decided to continue the surgery with the aid of the navigation device by correcting the detected shift in mind.Tissue was resected with help of navigation and the corresponding intrasurgical frozen section analysis revealed metastasis tissue.After the two surgeries the patient has a hemiplegia and an impairment of vision (incomplete hemianopsia).According to the hospital it cannot be determined if this clinical outcome was caused by the resection of tissue in an unintended location with the aid of navigation, or if this impairment would have also occurred if the lesion was resected as intended.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
munich, 81829
GM  81829
MDR Report Key7524922
Report Number8043933-2018-00014
Device Sequence Number1305180
Product Code HAW
UDI-Device Identifier04056481000479
UDI-Public04056481000479
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-01A
Device Catalogue Number71201A
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2018
Initial Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Disability;